Florida, 2007

Funnel Cloud in Florida, January 5, 2007

January 5, 2007 · NWS TAE · 1 event in 1 county or zone

Strong thunderstorms moved onshore into Wakulla County during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong thunderstorms moved onshore into Wakulla County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 5, 9:15 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jan 5, 9:15 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 AM EST FRI JAN 5 2007

.DISCUSSION...SQUALL LINE JUST WEST OF THE AREA EXTENDS SOUTHWARD
FROM NE ALABAMA THROUGH OKALOOSA COUNTY AND INTO THE NORTH CENTRAL
GULF. THIS BOUNDARY WILL CONTINUE MOVING EASTWARD AND WILL ENTER
OUR AREA AROUND MID MORNING THROUGH THE AFTERNOON. OUT AHEAD OF THE
SQUALL LINE...A SMW WAS ISSUED THIS MORNING FOR AN AREA OF
THUNDERSTORMS THAT HAS DEVELOPED AND MOVED INTO THE WESTERN
OFFSHORE WATERS. THIS WARNING INCLUDES THE WESTERN NEARSHORE
WATERS ALSO. LATEST MODELS AND SOUNDINGS STILL INDICATE A SLIGHT
WEAKENING TREND AS THE SQUALL LINE PROPAGATES OVER THE AREA AND
THE UPPER LEVEL SYSTEM RAPIDLY SHIFTS EAST...HOWEVER THE THREAT
FOR SEVERE THUNDERSTORMS AND TORNADOES STILL EXISTS. THE CURRENT
TORNADO WATCH WILL BE EXTENDED FROM LATE THIS MORNING THROUGH THE
AFTERNOON HOURS FOR OUR AREA. FOR MARINE...BUOYS INDICATE
BORDERLINE SCA CONDITIONS WITH 17 TO 19 KTS AND 5 TO 6 FT SEAS.
WILL KEEP THE EXERCISE CAUTION STATEMENT UP FOR ALL WATERS AND
CONTINUE TO MONITOR THE CONDITIONS. OTHERWISE...NO SIGNIFICANT
CHANGES NEED TO BE MADE TO THE PREVIOUS FORECAST PACKAGE.

&&

.AVIATION...IFR CONDITIONS WILL REMAIN AT EACH TERMINAL
THROUGHOUT THE DAY AS THE SQUALL MOVES OVER THE AREA. IN AND
AROUND HEAVY SHOWERS...CIGS/VISIBILITIES WILL LIKELY DROP TO BELOW
IFR CONDITIONS. NOW BEGINNING TO SEE THE LEADING EDGE OF THE
SQUALL LINE ENTER IN THE WESTERN PORTIONS OF OUR AREA. THIS
BOUNDARY WILL MOVE THROUGH THE WESTERN PORTIONS OF THE AREA
THROUGH THE LATE MORNING AND THEN THROUGH THE EASTERN PORTIONS OF
THE AREA THIS AFTERNOON. SOME CLEARING IS LIKELY LATE...ESPECIALLY
IN THE WEST AFTER THE BOUNDARY PASSES.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ...NONE.

&&

LANIER/AG
Hazardous weather outlook, Jan 5, 5:18 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EST FRI JAN 5 2007

...SEVERE WEATHER POSSIBLE TODAY...
...HIGH RISK OF RIP CURRENTS TODAY...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-061030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
518 AM EST FRI JAN 5 2007 /418 AM CST FRI JAN 5 2007/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE QUICKLY
NORTHEASTWARD OVER THE GULF COAST STATES TODAY...BRINGING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION. THE
COMBINATION OF ABUNDANT MOISTURE...INCREASING WINDS WITH
HEIGHT...AND ADEQUATE INSTABILITY WILL CREATE A FAVORABLE
ENVIRONMENT FOR SOME OF THESE STORMS TO BECOME SEVERE. THE MAIN THREAT
WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. AS OF 5 AM EST
(4 AM CST)...A SQUALL LINE WAS MOVING EASTWARD ACROSS SOUTHERN
ALABAMA. THERE HAVE BEEN SEVERAL REPORTS OF WINDS DAMAGE WITH THIS
PARTICULAR LINE OF STORMS. THE MAIN THREAT FOR SEVERE WEATHER WILL
LIKELY BE WEST OF THE APALACHICOLA AND CHATTAHOOCHEE RIVER THIS
MORNING...THEN EAST OF THESE RIVER THIS AFTERNOON. THE RAIN WILL
GRADUALLY END FROM WEST TO EAST TONIGHT. THERE IS ALSO A HIGH RISK
OF RIP CURRENTS TODAY ALONG THE FLORIDA PANHANDLE AND BIG BEND
COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE NEXT SIGNIFICANT CHANCE OF RAIN WILL BE SUNDAY AND SUNDAY
NIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. CONDITIONS DO
NOT APPEAR AS FAVORABLE FOR SEVERE THUNDERSTORMS AS THE SYSTEM
MOVING THROUGH OUR AREA TODAY. COOLER AND DRIER WEATHER IS
EXPECTED FOR MUCH OF NEXT WEEK. IN FACT...THERE WILL BE A THREAT
OF A LIGHT FREEZE OR FROST TUESDAY THROUGH THURSDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

FOURNIER

In the hours before

Special weather statement, Jan 5, 9:53 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 AM EST FRI JAN 5 2007

ALZ065-066-068-051600-
COFFEE-DALE-GENEVA-
853 AM CST FRI JAN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE AND
GENEVA COUNTIES...

* UNTIL 1000 AM CST

AT 848 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SAMSON...OR 8 MILES WEST OF
GENEVA...MOVING NORTHEAST AT 45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES INTO
GENEVA COUNTY AND SOUTHERN COFFEE AND DALE COUNTIES.

A TORNADO WATCH IS IN EFFECT FOR THIS AREA. PEOPLE SHOULD REMAIN IN
SAFE STRUCTURES AS STORMS APPROACH.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LANIER
Special weather statement, Jan 5, 11:45 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1145 AM EST FRI JAN 5 2007

FLZ011-051715-
JACKSON-
1045 AM CST FRI JAN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JACKSON COUNTY...

* UNTIL 1115 AM CST

AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY...5 MILES SOUTH OF
MARIANNA...MOVING NORTHEAST AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS IN EFFECT FOR THIS AREA. PEOPLE SHOULD REMAIN IN
SAFE STRUCTURES AS STORMS APPROACH.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY

85-GIBBS

The radar

The Tallahassee radar (KTLH), 30 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wakulla

When
January 5, 3:30 PM EST to 3:32 PM EST
Where
Wakulla County, St Marks
Reported by
Emergency Manager
Coordinates
30.150, -84.200

A funnel cloud was observed near St Marks for a few minutes before it lifted back into the parent thundercloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9014.